Puerto Rico, 2024Debris Flow and Flooding in Puerto Rico, August 24, 2024
August 24, 2024 · NWS SJU · 3 events in 1 county or zone
Above-normal moisture associated with a tropical wave combined with increased instability due to an upper-level trough and enhanced by local effects and a sea breeze promoted thunderstorm formation across PR's interior and western sections, triggering flooding and mudslides.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above-normal moisture associated with a tropical wave combined with increased instability due to an upper-level trough and enhanced by local effects and a sea breeze promoted thunderstorm formation across PR's interior and western sections, triggering flooding and mudslides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 24, 4:25 PM AST, 1 hour earlier.
Area forecast discussion, Aug 24, 4:25 PM AST, 1 hour before
Area Forecast Discussion
National Weather Service San Juan PR
425 PM AST Sat Aug 24 2024
.SYNOPSIS...
Another round of showers and thunderstorms is expected tomorrow
afternoon along the Cordillera Central, and portions of eastern
and northern Puerto Rico. Temperatures are expected to remain
above normal through the week. A tropical wave will approach on
Wednesday, bringing another round of rain.
&&
.SHORT TERM...Tonight through Monday...
Heavy showers managed to form along the Cordillera Central and
western Puerto Rico, with lighter activity also observed over the
east and around the Virgin Islands. The heavy in the west lead to
the issuance of flood advisories, special and marine weather
statements. It was very hot too, with heat indices over 100
degrees across almost all low-elevated and urban areas, and
valleys.
An induced surface trough is evident to the northeast of the
Lesser Antilles, with a drier air mass just to the east of Puerto
Rico and the Virgin Islands. This dry air should limit the
frequency of showers tonight, with mostly tranquil conditions
expected to prevail. As the disturbance approaches, the winds will
begin to shift from the east-southeast. This system will bring
patches of moisture into the area, leading to the formation of
more showers in the afternoon on Sunday. The focus of the rain
should be the Cordillera Central, northwestern Puerto Rico, and
from El Yunque into the San Juan metro area. Some showers may
reach eastern Puerto Rico and the Virgin Islands as well.
On Monday, conditions will become unfavorable for strong showers
and thunderstorms. At the mid levels, the atmosphere will become
drier, with any moisture available trapped below 850 mb. The wind
flow will become from the south-southeast all the way into the
mid-levels, meaning that temperatures are expected to soar. The
only saving-grace from the excessive heat would be that some high
clouds are expected to move from the south. However, if the cloud
shield does not manage to cover the skies sufficiently, then
excessive heat warnings will be likely.
.LONG TERM...Tuesday through Saturday/from prev discussion/
A wet weather pattern will prevail through most of the long-term
forecast period. From Tuesday through Wednesday, a tropical wave
will approach the islands, bringing a rapid increase in moisture
content to above 2.0 inches, potentially even exceeding 2.25 inches
by late Tuesday through early Wednesday. A series of short-wave
troughs and slight cold air advection at 500 mb temperatures will
create some instability aloft. The combination of high moisture
content and this instability will increase the probability of deep
convective activity across the islands, particularly over the
interior and western sections of Puerto Rico on Tuesday and
Wednesday afternoons.
A dry slot will briefly move over the islands on Wednesday evening
before a trade wind perturbation arrives on Thursday. This will lead
to scattered to numerous showers over the eastern CWA, with
afternoon convection clustering once again over western Puerto Rico.
Therefore, during the first half of the long-term forecast, expect a
limited to elevated flooding threat, primarily over interior and
western Puerto Rico. For the remainder of the week through Saturday,
a more seasonal weather pattern is expected, but conditions will
still lean toward the wet side. Consequently, trade wind showers
will occasionally move across the USVI and eastern sections of
Puerto Rico during the nighttime and early morning hours, with
isolated thunderstorms developing each afternoon over western and
northwestern Puerto Rico.
Above-normal temperatures will persist throughout the long-term
forecast, especially by the end of the workweek. There is a high
probability that Heat Advisories or Excessive Heat Warnings will be
necessary for urban and coastal areas of the islands.
&&
.AVIATION...
Mainly VFR conditions are expected to prevail through the forecast
period. SHRA will taper off in the vicinity of TJPS by 22Z.
Isolated SHRA expected to prevail over the local waters, with
minimal to no impacts to operations. Winds will be from the ENE
until 06Z, when the winds will shift from the ESE. Speeds should
be at 8 to 12 kts, with stronger gusts.
&&
.MARINE...
A broad surface ridge across the Atlantic will maintain moderate to
locally fresh east northeast to east winds through Saturday night.
An induced surface trough is forecast to approach the regional waters
tonight. This will increase the chance for shower development and
isolated thunderstorms over the regional waters. Another tropical
wave is expected on Wednesday.
&&
.BEACH FORECAST...
A moderate to fresh trade wind flow will maintain the risk of rip
currents moderate across northern Puerto Rico, Culebra and Saint
Croix. Low to moderate risk will prevail all week long.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ005-008-010.
VI...None.
AM...None.
&&
SHORT TERM/AVIATION...ERG
MARINE/PUBLIC....MRR
Hazardous weather outlook, Aug 24, 4:46 AM AST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
446 AM AST Sat Aug 24 2024
AMZ711>745-PRZ001>013-250900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
446 AM AST Sat Aug 24 2024
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated to scattered thunderstorms possible across
southwest and interior Puerto Rico. Be aware of thunderstorms in
your area and be prepared to take shelter.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas across southwest and western Puerto Rico. Urban and
small streams flooding is possible.
.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Impacts possible in some health
systems and in heat-sensitive industries.
.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along the north and east coasts of Puerto
Rico and Culebra.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Excessive heat is expected tomorrow through Monday and again on
Friday. Heat risk will be limited on Thursday. There is a risk of
thunderstorms each day. An elevated risk of flooding is expected
due to the passage of a tropical wave mid week. A moderate risk
of rip currents will continue on the north coast of Puerto Rico
each day. Small craft advisories are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
AMZ716-726-VIZ001-002-250900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
446 AM AST Sat Aug 24 2024
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Impacts possible in some health
systems and in heat-sensitive industries.
.Rip Currents...There is a moderate risk of life-threatening rip
currents in the surf zone particularly in Saint Croix.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is an elevated to significant risk of excessive heat each
day. There is a limited risk of urban and gut flooding on Tuesday.
saint Croix will have a moderate risk of rip currents most days
through Thursday. Winds in excess of 17 knots are possible
southeast of Saint Croix Tuesday and Wednesday with the passage of
the tropical wave
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 24, 2:37 PM AST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service San Juan PR
237 PM AST Sat Aug 24 2024
PRZ009>011-241930-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
237 PM AST Sat Aug 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PUERTO RICO MAYAGUEZ,
HORMIGUEROS, SAN GERMAN, LAJAS AND CABO ROJO MUNICIPALITIES THROUGH
330 PM AST...
At 236 PM AST, Doppler radar was tracking a strong thunderstorm over
Mayaguez, moving west at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1825 6699 1796 6700 1797 6707 1795 6709
1796 6718 1795 6722 1799 6721 1801 6716
1804 6721 1807 6718 1809 6720 1813 6717
1814 6719 1816 6718 1820 6715 1829 6719
TIME...MOT...LOC 1836Z 100DEG 13KT 1820 6710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGSpecial weather statement, Aug 24, 2:42 PM AST, 2 hours 43 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
237 PM AST sbado 24 de agosto de 2024
Mayagez y Vecindad PR-Oeste Interior PR-Suroeste PR-
237 PM AST sbado 24 de agosto de 2024
...UNA TORMENTA ELCTRICA FUERTE IMPACTAR EL OESTE DE PUERTO RICO
MAYAGUEZ, HORMIGUEROS, SAN GERMN, LAJAS Y CABO ROJO HASTA LAS 330 PM AST...
A las 236 PM AST, el radar Doppler estaba localizando una tormenta
elctrica fuerte sobre Mayagez, movindose hacia el oeste a 15 mph.
PELIGRO...Rfagas de viento de hasta 40 mph.
FUENTE...Indicado por radar.
IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.
MEDIDAS DE PRECAUCIN/PREPARACIN...
Si est al aire libre, considere buscar refugio dentro de un
edificio.
La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo
a travs de carreteras inundadas.
&&
TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...40 MPH
ERG/MMC
Flood, Mayaguez
- When
- August 24, 5:25 PM AST to 6:30 PM AST
- Where
- Mayaguez County, 3.06 mi SSW of Mayaguez to 3.1 mi SSW of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 18.160, -67.140
The residents along Calle Theopolis in Mayaguez shared with a TV meteorologist (which was then confirmed with Mayaguez's Emergency Managers) that flooding was affecting their neighborhood. The Doppler radar estimated between 2 and 3 inches of rain due to strong thunderstorms, and the runoff from those rains was the leading cause of the flooding problem observed, mainly along the road.
Flood, Mayaguez
- When
- August 24, 5:30 PM AST to 6:30 PM AST
- Where
- Mayaguez County, 3.62 mi SSW of Mayaguez to 3.57 mi SSW of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 18.156, -67.150
The residents along road Alheli at Urb Buenaventura in Mayaguez shared with a TV meteorologist (which was then confirmed with Mayaguez's Emergency Managers) that flooding was affecting their neighborhood due to poor drainage near a clogged sewer. The Doppler radar estimated between 2 and 3 inches of rain due to strong thunderstorms, which was the leading cause of the flooding problem observed, mainly along the road.
Debris Flow, Mayaguez
- When
- August 24, 5:30 PM AST to 6:30 PM AST
- Where
- Mayaguez County, 4.28 mi ESE of Mayaguez to 4.38 mi ESE of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 18.184, -67.057
A strong thunderstorm produced heavy rains that triggered a mudslide along road PR-105 in Sector Margarita, Barrio Lim n, at Mayaguez, making it impassable the Doppler radar rainfall estimated around 2 inches of rain during the event.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, August 24, 20241 death · 1 event
- Tropical Storm and Flash Flood in Hawaii, August 24 to 26, 2024$8.1 million · 8 events
- Heat in Kansas, August 24, 202415 injured · 1 event
- Hail and Damaging Winds in Montana, August 24 to 25, 20242 in hail · 27 events
- Excessive Heat in Oklahoma, August 24, 202414 events
- Heavy Rain in Florida, August 24 to 25, 20247 events
- Flash Flood and Flood in Florida, August 24, 20245 events
- Heavy Rain in California, August 24 to 25, 20243 events
- High Wind in California, August 24, 202456 kt wind · 2 events
- Damaging Wind in Kansas, August 24, 202458 kt wind · 1 event
- Heat in Illinois, August 24, 20241 event
- Waterspout in Gulf of Mexico, August 24, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207964, 1207966, 1207967.